Colorado, 2011

Hail and Damaging Wind in Colorado, July 19, 2011

July 19, 2011 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced large hail, up to quarter size, and wind gusts to 60 mph in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to quarter size, and wind gusts to 60 mph in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:38 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 19, 2:38 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT TUE JUL 19 2011

.SHORT TERM...UPPER RIDGE HAS SHIFTED SLIGHTLY EAST ALLOWING THE
FLOW ALOFT TO BECOME MORE SOUTHWESTERLY. THIS HAS ALLOWED THE INFLUX
OF MONSOONAL TYPE MOISTURE TO SLIDE EASTWARD A BIT AS WELL. THIS
NOTED IN THE CURRENT IPW VALUES...AS KBOU HAS INCREASED TO AROUND
1.08 INCHES. IN ADDITION...A SHORTWAVE WHICH IS NOTED ON WATER VAPOR
LOOPS OVER SOUTHWEST COLORADO IS HEADING NORTHEAST TOWARD THE AREA.
SCATTERED CONVECTION HAS BEEN OCCURRING ACROSS THE MOUNTAINS AND HAS
SHOWN A GRADUAL INCREASE IN COVERAGE. STORM MOTION LOOKS TO BE NORTH
NORTHEAST AT ROUGHLY 12KTS...BUT THERE IS ALSO POTENTIAL FOR ECHO
TRAINING. WITH THE HEAVY RAINS THAT OCCURRED ACROSS THE MOUNTAINS OF
SUMMIT AND GRAND COUNTY AND THE POTENTIAL FOR MORE HEAVY RAIN...FLASH
FLOOD WATCH WHICH WAS ISSUED EARLIER AND INCLUDED ZONE 35 STILL
SEEMS PRUDENT. AS FOR PLAINS...BETTER CHANCE FOR STORMS MOVING
ACROSS AREA THAN PREVIOUS DAYS...AND THE CHANCE POPS FOR URBAN
CORRIDOR AND ADJACENT PLAINS STILL ON TRACK. AIRMASS CAPPED FURTHER
EAST BUT WITH APPROACHING SHORTWAVE...WILL KEEP THE LOW POPS IN
PLACE. COULD SEE SOME BRIEF HEAVY RAIN ALONG WITH LOCALIZED
FLOODING...BUT FLASH FLOODING THREAT STILL ON THE LOW SIDE DUE TO
THE STORM MOVEMENT. WILL NEED TO WATCH FOR THE ECHO TRAINING. COULD
SEE SOME STORMS LINGER AFTER MIDNIGHT...BUT THERE NOW APPEARS A BIT
MORE SUBSIDENCE BEHIND THE EXITING TROUGH. SO WILL DROP THE POPS
ACROSS THE PLAINS AFTER MIDNIGHT...LEAVING THE SLIGHT CHANCE FOR THE
MOUNTAINS. ON WEDNESDAY...MODELS CONTINUE TO SHOW THE MOISTURE FLOW
SHIFTING SLIGHTLY SOUTH DURING MOST OF THE DAY WEDNESDAY AS THE
UPPER FLOW BECOMES WESTERLY IN RESPONSE TO AN UPPER LEVEL TROUGH
SLIDIN ACROSS NORTHERN WYOMING AND NEBRASKA. THIS NOTED BY A SLIGHT
DECREASE IN PRECIPITABLE WATER. AFTER 21Z...NAM SHOWS THE
PRECIPITABLE WATER VALUES AROUND AN INCH. OVERALL PATTERN FAVORS
AREAS GENERALLY SOUTH OF INTERSTATE 70...SO WILL KEEP THE HIGHER
POPS ACROSS ZONES 34 AND 37 AS WELL AS THE FOOTHILLS AND PALMER
DIVIDE. HEAVY RAIN WILL AGAIN BE THE MAIN CONCERN. COVERAGE AT THIS
TIME A BIT LOW TO WARRANT ANY FLASH FLOOD WATCH AT THIS TIME.

.LONG TERM..FOR THE MOST PART...A BROAD RIDGE OF HIGH PRESSURE WILL
REMAIN OVER THE SOUTHEASTERN U.S. THROUGH TUESDAY.  FCST SOUNDINGS
ON WEDNESDAY AND THURSDAY AFTNS CONTINUE TO SHOW SUFFICIENT MOISTURE
AND INSTBY.  FCST CAPES 800-1100 J/KG WITH TEMPERATURS IN THE 90-94
RANGE AND DEWPOINTS IN THE MID 40S TO LOWER 50S.  PW VALUES STILL
AROUND ONE INCH.  FOCUS OF THE PLUME MAY SHIFT MORE TO SRN AND
EASTERN PORTIONS OF THE CWFA WITH A DRIER SWLY FLOW TO THE NORTH AND
WEST.  AN UPPER LEVEL TROUGHS WILL REMAIN WELL TO THE NORTH PASSING
ACROSS OUT OF BRITISH COLUMBIA AND ACROSS THE NRN TIER STATES.
AS A RESULT...THE STORM MOTIONS FOR LATER THIS WEEK WILL BE MORE
WESTERLY.  WILL CONTINUE WITH AT LEAST A SLIGHT OF THUNDERSTORMS
EACH AFTN AND EVENING...WITH HIGHER COVERAGE OVER THE SRN PART OF
THE CWFA.  THE GFS SHOWS TROPICAL STORM DORA OF THE BAJA MEXICO BY
SUNDAY NIGHT.  THIS SHOULD HELP INCREASE THE TROPICAL MSTR
CIRCULATING UNDER/AROUND THE RIDGE.  AS A RESULT...WL STICK WITH
PERSISTENCE FORECAST.
&&

.AVIATION...SCATTERED THUNDERSTORMS MOVING BEGINNING TO MOVE ACROSS
THE DENVER AREA...POTENTIAL TO SEE SOME STORMS AFFECT AREA AIRPORTS.
THE TEMPO TSRA GROUPS STILL SEEMS PRUDENT INTO THE EVENING. HEAVY
RAIN WILL BE THE MAIN THREAT ALONG WITH GUSTY WINDS TO 40 KTS. VFR
CONDITIONS SHOULD PREVAIL...WITH CEILINGS OF 5000-6000 FT AGL
POSSIBLE WHICH WILL AFFECT ILS APPROACHES. SLIGHT CHANCE FOR MFR
CONDITIONS IF HEAVY RAIN OCCURS...FOR NOW WILL LEAVE OUT OF THE TAFS.
SLIGHT CHANCE OF STORMS UNTIL AROUND 07Z WITH VFR CONDITIONS
CONTINUING. WINDS TO SHIFT TO THE SOUTHWEST THIS EVENING. ON
WEDNESDAY...SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z...MAINLY WEST
AND SOUTH OF THE AREA AIRPORTS. WILL NOT MENTION VCTS AT THIS TIME.

&&

.HYDROLOGY...

SATURATED SOILS AND HIGH STREAMFLOWS ARE ALREADY
OCCURRING IN THE NORTH CENTRAL MOUNTAINS. THUNDERSTORMS AND SHOWERS
OVER THE MOUNTAINS AND FOOTHILLS WILL MOVE INTO ADJACENT PLAINS BY
THIS EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN IN AN HOUR. THE THREAT FOR FLASH FLOODING OVER THE BURN
AREAS WILL BE SLIGHTLY HIGHER THROUGH THIS EVENING AS MORE STORMS
ARE EXPECTED OVER THE FOOTHILLS.

MONSOON MOISTURE IS EXPECTED TO REMAIN FOR THE NEXT WEEK WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUING.

FLOOD ADVISORIES CONTINUE ALONG THE BLUE RIVER ABOVE DILLON
RESERVOIR IN CENTRAL SUMMIT COUNTY...COLORADO RIVER IN NORTHEAST
GRAND COUNTY AND THE SOUTH PLATTE RIVER IN LOGAN AND SEDGWICK
COUNTIES IN EXTREME NORTHEAST COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR THE NORTH
CENTRAL MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS UNTIL MIDNIGHT
MDT TONIGHT...ZNES 33>35.

&&

SHORT TERM...D-L
LONG TERM....COOPER
AVIATION...D-L
Hazardous weather outlook, Jul 19, 10:54 AM MST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1154 AM MDT TUE JUL 19 2011

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1154 AM MDT TUE JUL 19 2011

...FLASH FLOOD WATCH NORTH CENTRAL NORTH CENTRAL MOUNTAINS AND
NORTHERN FRONT RANGE FOOTHILLS UNTIL MIDNIGHT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS THIS
AFTERNOON...SPREADING ACROSS THE FOOTHILLS AND THE NORTHEAST PLAINS
BY THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...ESPECIALLY OVER THE NORTH CENTRAL MOUNTAINS AND THE FOOTHILLS
OF BOULDER AND JEFFERSON COUNTIES WHERE FLASH FLOODING IS A
POSSIBILITY. ACROSS THE PLAINS...THE THREAT FOR FLASH FLOODING IS
LOW.

TEMPERATURES ARE EXPECTED TO BE WARM OVER THE EASTERN PLAINS TODAY
WITH HIGHS IN THE MID 90S TO AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR
THE MOUNTAINS AND ADJACENT PLAINS THROUGH EARLY NEXT WEEK. SLOW
MOVING THUNDERSTORMS OVER AND NEAR THE FOOTHILLS ON WEDNESDAY
EVENING COULD PRODUCE HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING. THUNDERSTORMS SHOULD DECREASE IN COVERAGE ON FRIDAY AND
BEYOND AS A STRONG RIDGE OF HIGH PRESSURE AND HOT AIR SHIFTS
WESTWARD OVER THE STATE DURING THE WEEKEND. TEMPERATURES ARE
EXPECTED TO REMAIN GENERALLY ABOVE AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT REPORTS
OF HEAVY RAIN WILL BE APPRECIATED.

D_L/COOPER

In the hours before

Special weather statement, Jul 19, 1:53 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT TUE JUL 19 2011

COZ034>036-039-192130-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
253 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN JEFFERSON COUNTY
  EASTERN GILPIN COUNTY
  EXTREME EAST CENTRAL CLEAR CREEK COUNTY
  SOUTH CENTRAL BOULDER COUNTY

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WHITE
RANCH OPEN SPACE...OR 22 MILES WEST OF DENVER...MOVING NORTH AT 15
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WHITE RANCH
OPEN SPACE AND ELDORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3995 10539 3995 10521 3973 10524 3974 10543
TIME...MOT...LOC 2053Z 196DEG 8KT 3980 10536

The radar

The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
July 19, 2:50 PM MST
Where
Jefferson County, 10.62 mi W of Jefferson Co Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.890, -105.320

Hail, Adams

When
July 19, 4:21 PM MST
Where
Adams County, 1.73 mi ENE of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.790

Thunderstorm Wind, Adams

When
July 19, 4:56 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.890, -104.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320154, 320155, 320156.